Tennessee, 2006

Damaging Winds and Lightning Strike in Tennessee, June 23, 2006

June 23, 2006 · NWS OHX · 10 events in 8 counties and zones

9 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 9:33 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 9:33 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT FRI JUN 23 2006

.DISCUSSION...ALL OF MIDDLE TENNESSEE REMAINS UNDER A SLIGHT RISK OF
SEVERE WEATHER TODAY. THE SURFACE MAP AT 15Z SHOWS A COLD FRONT
STRETCHED ALONG THE OHIO VALLEY WITH, OF COURSE, THE MID STATE RIGHT
IN THE MIDDLE OF A RIPE, UNSTABLE MARITIME TROPICAL AIR MASS.

THE MORNING SOUNDING FROM OHX, MODIFIED FOR A MAXIMUM TEMPERATURE OF
91 DEGREES, SHOWS A LIFTED INDEX OF -7, WITH A POSITIVE AREA OF
2,652 J/KG, AND A K-INDEX OF 38. PRECIPITABLE WATER IS A RESPECTABLE
1.66 INCHES. THERE IS VIRTUALLY NO LOW-LEVEL WIND SHEAR, WHICH ISNT
SURPRISING IN THE SUMMER, MEANING THAT THE SEVERE THREAT IS
RESTRICTED TO LARGE HAIL AND SEVERE STRAIGHT-LINE WINDS.

WILL LEAVE THE PUBLIC FORECAST ALONE FOR NOW, AS THE PREVIOUS SHIFT
HAD A PRETTY GOOD HANDLE ON TODAYS SITUATION.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Jun 23, 8:30 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT FRI JUN 23 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
930 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH THE MOST
FAVORABLE TIME BEING THE LATE AFTERNOON AND EARLY TONIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY
LATE THIS AFTERNOON AND EARLY TONIGHT.

ORCHANIAN

In the hours before

Local storm report, Jun 23, 9:29 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 AM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             GALLATIN                36.38N 86.45W
06/22/2006  E1.75 INCH       SUMNER             TN   NWS EMPLOYEE

            GOLF BALL SIZE HAIL REPORTED BY OFF DUTY NWS EMPLOYEE.
            SOME VEHICLES HAD DINGS FROM THE HAILSTONES.

0935 PM     HAIL             GALLATIN                36.38N 86.45W
06/22/2006  E0.88 INCH       SUMNER             TN   LAW ENFORCEMENT

0959 PM     TSTM WND DMG     6 NW CELINA             36.61N 85.58W
06/22/2006                   CLAY               TN   DEPT OF HIGHWAYS

            TDOT REPORTED TREES DOWN IN MOSS AND ACROSS THE WESTERN
            PART OF CLAY COUNTY.

1014 PM     HAIL             5 N WESTMORELAND        36.64N 86.25W
06/22/2006  M0.75 INCH       SUMNER             TN   TRAINED SPOTTER

            IN SUGAR GROVE

1015 PM     TSTM WND DMG     5 N WESTMORELAND        36.64N 86.25W
06/22/2006                   SUMNER             TN   TRAINED SPOTTER

            AROUND THE COMMUNITY OF SUGAR GROVE...TREES DOWN ON HWY
            31E...BACKGRAVES ROAD...FAIRFIELD ROAD.

1030 PM     TSTM WND DMG     GAINESBORO              36.36N 85.65W
06/22/2006                   JACKSON            TN   EMERGENCY MNGR

            NUMEROUS CALLS TO EMA OF TREES DOWN AND POWER OUTAGES
            AROUND COUNTY. DAMAGE REPORTS OCCURED FROM 915 PM UNTIL
            1030 PM.

&&

ORCHANIAN
Special weather statement, Jun 23, 9:48 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1048 AM CDT FRI JUN 23 2006

TNZ093-231620-
WAYNE-
1048 AM CDT FRI JUN 23 2006

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN AND SMALL ALONG
ENTERING NORTHERN WAYNE COUNTY...

AT 945 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS ENTERING THE
WESTERN PART OF WAYNE COUNTY. THESE THUNDERSTORMS WILL CONTAIN
SMALL HAIL...GUSTY WINDS OF 35 TO 40 MPH AND LOCALLY HEAVY
RAINS. MOTORISTS SHOULD SLOW DOWN IN THE HEAVY DOWNPOURS TO
AVOID HYDROPLANING. THIS THUNDERSTORM WAS MOVING EAST AT 25 MPH.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE SO STAY TUNED TO
COMMERCIAL BROADCASTS OR NOAA WEATHER RADIO FOR WEATHER UPDATES.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 128 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 23, 10:44 AM CST
Where
Lewis County, 6 mi SSW of Hohenwald
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -87.600

911 Center reported a tree down on Highway 99 on Buffalo Rd.

Thunderstorm Wind, Lawrence

When
June 23, 10:56 AM CST
Where
Lawrence County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Sheriff's office reported a tree down on West Point Rd.

Thunderstorm Wind, Maury

When
June 23, 11:48 AM CST
Where
Maury County, Columbia
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.617, -87.050

Trained spotter measured a 60 mph wind gust with his weather station.

Thunderstorm Wind, Marshall

When
June 23, 11:52 AM CST
Where
Marshall County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -86.767

3 trees were blown down in the county. Two in the south and one in the north.

Thunderstorm Wind, Maury

When
June 23, 12:05 PM CST
Where
Maury County, 5 mi E of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.617, -86.967

Spotter reported numerous large trees were down in the eastern part of the county on Highway 99. Newspaper article said 5,000 customers were without power in Columbia and 3,500 in Spring Hill. Newspaper article stated that trees were down in the Porter Hills, Tom Osborne Road, Cothran Road, Riverside Drive, and Bear Creek Pike areas near Columbia.

Lightning, Maury

When
June 23, 12:05 PM CST
Where
Maury County, Columbia
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Lightning struck Parks Motor Company, injuring one employee who was repairing a computer during the storm. He was taken to Maury Regional Hospital in fair condition.

Thunderstorm Wind, Rutherford

When
June 23, 12:40 PM CST
Where
Rutherford County, Murfreesboro
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -86.417

Emergency Manager reported residential damage to homes.

Thunderstorm Wind, Cannon

When
June 23, 1:05 PM CST
Where
Cannon County, 3 mi NW of Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -86.117

Tree down on Lock Creek Rd.

Thunderstorm Wind, Dekalb

When
June 23, 1:21 PM CST
Where
Dekalb County, Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -85.850

911 Center reported a utility pole was down in Smithville. 3 trees were down in the southeast part of the county on Highway 56 south.

Thunderstorm Wind, Fentress

When
June 23, 3:15 PM CST
Where
Fentress County, 6 mi SW of Allardt
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.317, -84.967

Several trees were down. Spotter estimated winds to be 70 mph by his home weather equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515214, 5515215, 5515216, 5515217, 5515218, 5515223, 5515221, 5515219, 5515220, 5515222.